Texas, 2007

Flash Flooding and Hail in Texas, April 29 to 30, 2007

April 29 to 30, 2007 · NWS SJT · 15 events in 8 counties and zones

A minor upper level disturbance combined with a strong dryline produced a few severe thunderstorms and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A minor upper level disturbance combined with a strong dryline produced a few severe thunderstorms and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 29, 12:17 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 29, 12:17 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
117 PM CDT SUN APR 29 2007

.UPDATE...
UPDATED PACKAGE TO INCLUDE TORNADO WATCH 198 TIL 8PM CDT OR 01Z.

&&

.AVIATION...
TORNADO WATCH IN EFFECT FOR KSOA THROUGH 01Z.  EXPECT MVFR TO IFR
CONDITIONS OVER NIGHT DUE TO CIGS AND VIS ANYTIME AFTER 04Z
TONIGHT AS TSTORMS FORM IN ADVANCE OF APPROACHING UPPER LOW.

&&

.PREV DISCUSSION... /ISSUED 1103 AM CDT SUN APR 29 2007/

UPDATE...
AS THE UPPER LOW OVER NORTHERN MEXICO CONTINUES TO MOVE SLOWLY ENE
TOWARDS WC TX...LIFT WILL INCREASE AS A LARGE AREA OF DIFFLUENCE
LOCATED ON THE EAST SIDE OF THE UPPER LOW ALSO ADVANCES EAST. AS
THIS AREA OF DIFFLUENCE CONTINUES TO MOVE EAST ACROSS A STATIONARY
FRONTAL BOUNDARY...LATER TODAY IT WILL PROVIDE AMPLE LIFT FOR STORMS
TO CONTINUE TO FORM TODAY MAINLY ACROSS THE WESTERN PORTIONS OF
OUR AREA.

THE OTHER PROBLEM IS THE POTENTIAL FOR SEVERE STORMS MAINLY ALONG
AND WEST OF A LINE FROM STERLING CITY TO SAN ANGELO TO JUNCTION.
HAVE ALREADY INCLUDED HAIL WORDING BUT MAY HAVE TO ADD THE
POTENTIAL FOR ISOLATED TORNADOES AND DAMAGING WINDS AS 40 TO 50
KNOTS OF DEEP LAYER SHEAR INCREASES WITH THE APPROACHING SPEED
MAX. LCLS ARE LOW AND THERE IS A WEAK BOUNDARY IN THE
AREA...WHICH ARE BOTH CONDUCIVE TO TORNADO DEVELOPMENT.

PREV DISCUSSION... /ISSUED 333 AM CDT SUN APR 29 2007/

SHORT TERM...
POTENT UPPER LEVEL LOW CONTINUES TO MOVE VERY SLOWLY TOWARDS WEST
CENTRAL TEXAS. GIVEN THE GOOD CONTINUITY BETWEEN THE MODELS...AND
FROM THE INDIVIDUAL MODELS FROM RUN TO RUN...NOT GOING TO ARGUE
WITH MUCH OF THE MODEL FORECAST THIS MORNING. SHOWERS AND STORMS
WILL DEVELOP AND SPREAD EAST AND NORTHEAST INTO THE SOUTHERN
SECTIONS OF THE AREA THIS MORNING...AND THEN COVER MUCH OF THE
AREA BY TONIGHT AND INTO AT LEAST MONDAY MORNING. COULD SEE A FEW
STORMS REACH SEVERE LEVELS...BUT MAIN THREAT WILL LIKELY BE HEAVY
RAINFALL AND THE POTENTIAL OF FLASH FLOODING...ESPECIALLY ACROSS
ABOUT THE SOUTHERN THIRD OF THE AREA. AREA TO WATCH WILL BE ALONG
AND SOUTH OF A SAN ANGELO TO SAN SABA LINE...BOTH BECAUSE THIS
AREA IS THE ONE THAT SOME CONCENTRATED RAINFALL LAST WEEK AND
BECAUSE THIS IS THE MOST LIKELY AREA TO SEE A POSSIBLE MCS TRACK
ACROSS IT TONIGHT.

GIVEN SOME OF THE TOTALS EXPECTED...CONSIDERED A FLASH FLOOD
THREAT. HOWEVER...WITH THE RECENT DRY CONDITIONS...AND WITH NOT
MUCH FLOW IN ANY OF THE RIVERS AND CREEKS...MOST IF NOT ALL OF THE
FIRST EVENT MAY WELL BE ABSORBED INTO SATURATING THE SOILS AND JUST
GETTING THE CREEKS AND STREAMS TO RUN. DECIDED TO ISSUE A SPS AND
HIGHLIGHT IN THE MULTIMEDIA BRIEFING FOR NOW. THIS WILL CONTINUE
TO BE REEVALUATED THROUGH THE EVENT.

LONG TERM...
MODELS HAVE BEEN CONSISTENT FOR THE LAST FEW DAYS IN DROPPING A
SECOND UPPER LEVEL SYSTEM LOW INTO NORTHWEST TEXAS BY MID WEEK AND
THEN MEANDER IT ACROSS THE RED RIVER VALLEY. HATE BUMPING POPS UP
TOO MUCH WITH A TAILING SYSTEM LIKE THIS BECAUSE YOU ARE NEVER
COMPLETELY CERTAIN HOW THE FIRST SYSTEM WILL END UP PLAYING
OUT...BUT GIVEN THE MODEL CONSISTENCY...HAVE BOOSTED POPS INTO THE
CHANCE RANGE FOR MOST AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 63  73  62  81 /  50  70  50  40
SAN ANGELO 	 63  78  64  83 /  90  70  40  20
JUNCTION 	 65  77  65  81 /  90  70  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/99/99
Hazardous weather outlook, Apr 29, 1:25 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT SUN APR 29 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
225 PM CDT SUN APR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR CROCKETT...SUTTON...AND
SCHLEICHER COUNTIES UNTIL 8 PM. TORNADIC STORMS COULD DEVELOP
ANYTIME THROUGH THIS EVENING. THE MAIN THREATS ARE ISOLATED TORNADOES...
LARGE HAIL...LOCALLY HEAVY RAINFALL...AND DAMAGING WINDS.

AN UPPER LOW IN MEXICO WILL MOVE EAST TOWARD WEST CENTRAL TEXAS
THIS AFTERNOON AND TONIGHT. MOISTURE WILL CONTINUE TO FLOW NORTH
FROM THE GULF OF MEXICO AHEAD OF THE UPPER LOW. THUNDERSTORMS WITH
VERY HEAVY RAIN ARE EXPECTED TO FORM ACROSS THE NORTHERN EDWADS
PLATEAU LATE THIS EVENING AND MOVE NORTH AND NORTHEAST INTO WEST
CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT AS THE
UPPER LOW SLOWLY MOVES EAST ACROSS WEST CENTRAL TEXAS MONDAY INTO
TUESDAY. SOME AREAS MAY SEE 2 TO 4 INCHES OF RAINFALL...WHICH
COULD PRODUCE FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Apr 29, 10:17 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1117 AM CDT SUN APR 29 2007

TXZ076-291715-
CROCKETT TX-
1117 AM CDT SUN APR 29 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT FOR CROCKETT
COUNTY...

AT 1112 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EAST CENTRAL PECOS COUNTY...OR
ABOUT 7 MILES NORTH OF BAKERSFIELD...MOVING NORTH AT 25 MPH.

THE STRONG THUNDERSTORM WILL IMPACT U.S. HIGHWAY 385 BETWEEN GIRVIN
AND MCCAMEY...AND ALSO MAINLY RURAL AREAS OF...NORTHWESTERN CROCKETT
COUNTY.

HALF INCH SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Apr 29, 12:27 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
127 PM CDT SUN APR 29 2007

TXZ049-291900-
FISHER TX-
127 PM CDT SUN APR 29 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT FOR FISHER
COUNTY...

AT 125 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF ROTAN...OR ABOUT
24 MILES WEST OF HAMLIN...MOVING NORTH AT 25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN FISHER COUNTY.

THIS STORM WILL PRODUCE SMALL HAIL...AND STRONG WINDS NEAR 45 MPH.

BE PREPARED FOR A POSSIBLE WARNING.

The radar

The San Angelo radar (KSJT), 70 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 flash flood, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Sterling

When
April 29, 2:25 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
0.88 in hail
Reported by
Public
Coordinates
31.839, -100.989

Hail, Coke

When
April 29, 3:05 PM CST
Where
Coke County, 2.83 mi SSE of Bronte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.842, -100.282

Hail, Coke

When
April 29, 3:22 PM CST to 3:25 PM CST
Where
Coke County, 0.91 mi NE of Bronte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.889, -100.289

Funnel Cloud, Runnels

When
April 29, 3:37 PM CST to 3:38 PM CST
Where
Runnels County, 4.94 mi NW of Norton
Reported by
Trained Spotter
Coordinates
31.921, -100.189

Hail, Jones

When
April 29, 5:01 PM CST
Where
Jones County, 0.58 mi E of Lueders
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.800, -99.620

Hail, Throckmorton

When
April 29, 5:49 PM CST to 5:55 PM CST
Where
Throckmorton County, 6.92 mi S of Throckmorton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.080, -99.180

Thunderstorm Wind, Throckmorton

When
April 29, 5:49 PM CST to 5:55 PM CST
Where
Throckmorton County, 6.92 mi S of Throckmorton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.080, -99.180

Hail, Taylor

When
April 29, 8:20 PM CST
Where
Taylor County, 2.34 mi E of Wylie
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.380, -99.730

Hail, Callahan

When
April 29, 8:21 PM CST
Where
Callahan County, 2.83 mi NNW of Dudley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.308, -99.618

Thunderstorm Wind, Tom Green

When
April 29, 9:25 PM CST
Where
Tom Green County, 0.69 mi N of (Sjt)mathis Fld San
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.380, -100.500

The strong winds were measured by the San Angelo ASOS.

Flash Flood, Taylor

When
April 29, 9:35 PM CST to 10:35 PM CST
Where
Taylor County, Abilene
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.450, -99.730

Several streets were flooded in Abilene and some roads were closed because of the high water.

Thunderstorm Wind, Runnels

When
April 29, 10:18 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.741, -99.961

Flash Flood, Jones

When
April 29, 10:45 PM CST to April 30, 12:45 AM CST
Where
Jones County, 1.88 mi ESE of Radium
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.820, -99.970

Water was reported over the road on Farm Road 2834.

Flash Flood, Jones

When
April 29, 10:45 PM CST to April 30, 12:45 AM CST
Where
Jones County, 4.12 mi E of Tuxedo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.930, -99.859

Water was reported over the road at US 83 and County Road 159.

Flash Flood, Jones

When
April 29, 11:45 PM CST to April 30, 1:45 AM CST
Where
Jones County, Avoca
Cause
Heavy Rain
Reported by
Public
Coordinates
32.870, -99.720

One foot of water was reported over the road north of Avoca.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24711, 24712, 24713, 24714, 24715, 24716, 24717, 24718, 24719, 24720, 24721, 24722, 24723, 24724, 24725.